Hail, Rockwall
- When
- January 21, 10:07 AM CST
- Where
- Rockwall County, Heath
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 32.830, -96.450
A social media report indicated penny to nickel sized hail in the town of Heath, TX.
A cold front was accompanied by an area of showers and isolated thunderstorms as it pushed southeast across north and central Texas during the morning of Thursday, January 21. No severe weather was reported, but a few storms produced small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A cold front was accompanied by an area of showers and isolated thunderstorms as it pushed southeast across north and central Texas during the morning of Thursday, January 21. No severe weather was reported, but a few storms produced small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 21, 6:18 AM CST, 3 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 618 AM CST THU JAN 21 2016 .AVIATION... SURFACE LOW/TROUGH CONTINUES TO DEEPEN AS IT ADVANCES EASTWARD TOWARD THE INTERSTATE 35 CORRIDOR BETWEEN WACO AND AUSTIN. THE POWERFUL UPPER LEVEL TROUGH NEAR MIDLAND WHICH IS RESPONSIBLE FOR THIS SURFACE LOW WILL CONTINUE TO PRODUCE STRONG FORCING FOR ASCENT OVER NORTH AND CENTRAL TX OVER THE NEXT 6-12 HOURS. AREA OF LIGHT RAIN ALREADY DEVELOPING WELL WEST OF THE INTERSTATE 35 CORRIDOR WILL EXPAND IN COVERAGE AND ENCOMPASS ALL TAF SITES IN THE 15-21Z TIME PERIOD. HAVE REFLECTED THIS IN ALL 12Z TAFS DURING THIS PERIOD. LAPSE RATES...WHICH ARE ALREADY SOMEWHAT STEEP ACROSS N TX...WILL INCREASE FURTHER THROUGH THE DAY AS COLDER AIR BUILDS ALOFT OVER THE AREA. RESULTING INSTABILITY ALOFT AND INCREASING LIFT SHOULD PROMOTE ISOLATED THUNDERSTORM DEVELOPMENT ACROSS THE REGION. COVERAGE AND DURATION SHOULD NOT BE SUFFICIENT TO INCLUDE IN TAFS AT THIS TIME...BUT WOULD NOT BE SURPRISED IF THUNDER IS OBSERVED AT ANY LOCATION FROM LATE MORNING THROUGH MID AFTERNOON. MVFR CIGS/VSBYS ARE CURRENTLY WIDESPREAD AROUND THE AREA...WITH SOME IFR CONDITIONS IN PLACE. EXPECT THESE CONDITIONS TO CONTINUE IN GENERAL THROUGH AT LEAST 17Z...BUT SOME IMPROVEMENT TO AT LEAST MVFR CIGS SHOULD OCCUR AFTER 17Z AS COLDER AND SLIGHTLY DRIER AIR BUILDS INTO THE REGION ON THE BACKSIDE OF THE SURFACE LOW. DRIZZLE AND FOG AT MOST OF THE METROPLEX SITES AND WACO SHOULD DIMINISH IN A FEW HOURS...TO BE REPLACED BY LIGHT RAIN/SHOWERY CONDITIONS AS BETTER LIFT DEVELOPS ACROSS THE AREA. MVFR CIGS SHOULD HOLD TOUGH ACROSS N TX THROUGH TONIGHT...BEFORE SCATTERING OUT AFTER DAYBREAK FRIDAY. AS THE SURFACE LOW SHIFTS EASTWARD ACROSS CENTRAL TX LATER THIS MORNING...LOW LEVEL NORTHEASTERLY WINDS AT METROPLEX TAF SITES WILL BACK RAPIDLY TO A NORTHERLY DIRECTION AND INTENSIFY TO SPEEDS OF 15-25KTS. N/NWLY FLOW WILL THEN PERSIST THROUGH TONIGHT/FRIDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST. BRADSHAW && .PREV DISCUSSION... /ISSUED 316 AM CST THU JAN 21 2016/ A POWERFUL SHORTWAVE CURRENTLY OVER THE TEXAS PANHANDLE WILL TRANSLATE ACROSS NORTH TEXAS TODAY. STRONG LARGE SCALE LIFT ASSOCIATED WITH THIS SYSTEM COUPLED WITH INCREASING LOW AND MID LEVEL MOISTURE WILL RESULT IN NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS THROUGH THE DAY. ANY STORMS THAT DEVELOP SHOULD REMAIN ELEVATED AND NOT POSE A SEVERE WEATHER THREAT. THE SHORTWAVE WILL BE FAST MOVING AND PRECIPITATION WILL END FROM WEST TO EAST THIS AFTERNOON. OTHERWISE...TODAY WILL BE MOSTLY CLOUDY WITH PATCHY FOG THIS MORNING. RELATIVELY MILD TEMPERATURES THIS MORNING WILL HOLD STEADY OR SLOWLY COOL THROUGH THE AFTERNOON WITH THE PASSAGE OF A COLD FRONT. WIND SPEEDS WILL ALSO INCREASE BEHIND THE FRONT AND BECOME GUSTY. FOR NOW IT APPEARS THAT WINDS SHOULD REMAIN JUST BELOW ADVISORY CRITERIA...GENERALLY IN THE 15 TO 25 MPH RANGE ALONG WITH SOME GUSTS TO 35 MPH. ALL PRECIPITATION WILL EXIT THE REGION BY EARLY EVENING AND WIND SPEEDS WILL SLOWLY DECREASE. HOWEVER...IT WILL REMAIN BREEZY THROUGH THE NIGHT WHICH SHOULD KEEP TEMPERATURES UP A BIT EVEN THOUGH SKIES WILL BEGIN TO CLEAR. OVERNIGHT LOWS WILL COOL INTO THE 30S REGION WIDE. A HIGH AMPLITUDE RIDGE WILL BUILD IN FROM THE WEST FRIDAY THROUGH SUNDAY AND RESULT IN A WARMING TREND. HIGHS FRIDAY WILL BE IN THE 40S WITH MAINLY 50S SATURDAY AND 60S BY SUNDAY. THE UPPER RIDGE AXIS WILL PASS TO THE EAST ON SUNDAY AS ANOTHER UPPER TROUGH APPROACHES FROM THE WEST. THIS TROUGH WILL MOVE ACROSS NORTH TEXAS ON MONDAY BUT SHOULD MOVE THROUGH PRECIPITATION FREE DUE TO LIMITED MOISTURE. ANOTHER COLD FRONT WILL MOVE ACROSS NORTH AND CENTRAL TEXAS MONDAY/MONDAY NIGHT AND RESULT IN DRY AND COOL CONDITIONS THROUGH WEDNESDAY. 79 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 48 34 45 29 49 / 80 5 5 0 0 WACO, TX 55 35 48 29 51 / 50 5 0 0 0 PARIS, TX 44 31 42 26 47 / 80 20 10 0 0 DENTON, TX 46 32 44 26 48 / 80 5 5 0 0 MCKINNEY, TX 47 32 44 27 47 / 80 20 5 0 0 DALLAS, TX 49 33 45 29 49 / 80 10 5 0 0 TERRELL, TX 50 33 44 28 48 / 80 20 5 0 0 CORSICANA, TX 55 34 46 30 49 / 70 10 5 0 0 TEMPLE, TX 57 35 49 31 52 / 40 5 0 0 0 MINERAL WELLS, TX 48 31 46 27 53 / 70 5 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 1004 AM CST THU JAN 21 2016 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221200- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 1004 AM CST THU JAN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT. AN UPPER LEVEL STORM SYSTEM WILL MOVE EASTWARD ACROSS TEXAS TODAY...TRIGGERING ISOLATED THUNDERSTORMS FROM LATE MORNING THROUGH SUNSET. OCCASIONAL CLOUD TO GROUND LIGHTNING WILL BE THE MAIN HAZARD...THOUGH ONE OR TWO OF THE STORMS COULD PRODUCE SOME SMALL HAIL. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
948 AM CST THU JAN 21 2016
TXZ104-119>121-211630-
ROCKWALL TX-DALLAS TX-KAUFMAN TX-COLLIN TX-
948 AM CST THU JAN 21 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 947 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MESQUITE...MOVING NORTHEAST AT 35 MPH.
PEA SIZED HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DALLAS...GARLAND...MESQUITE...RICHARDSON...ROWLETT...WYLIE...
ROCKWALL...BALCH SPRINGS...SACHSE...FORNEY...MURPHY...ROYSE CITY...
HEATH...FATE...LUCAS...SUNNYVALE...PARKER...FARMERSVILLE...MOBILE
CITY AND LAVON.
THIS INCLUDES THE FOLLOWING INTERSTATES...
INTERSTATE 20 BETWEEN MILE MARKERS 480 AND 482.
INTERSTATE 30 BETWEEN MILE MARKERS 53 AND 78.
LAT...LON 3282 9630 3280 9641 3268 9660 3277 9671
3297 9663 3309 9657 3318 9630
TIME...MOT...LOC 1547Z 224DEG 32KT 3277 9657
15-BAINThe Dallas/Ft Worth radar (KFWS), 85 km away, was scanning. The volume nearest the first event began at 16:05 UTC.
3 hail. Local standard time, as filed.
A social media report indicated penny to nickel sized hail in the town of Heath, TX.
A social media report indicated penny sized hail near the town of Blackland, TX.
A public report indicated pea to penny sized hail near Majors Field in Greenville, TX.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, January 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613477, 613478, 613479.